I attended a presentation titled, “Overdoses and Other Taxing Toxicology,” presented by Kennon Heard, MD, of the University of Colorado Department of Emergency Medicine and the Rocky Mountain Poison and Drug Center. He updated HM13 attendees on current overdose management in a rapid-fire, question-and-answer format.
Here is a summary of Dr. Heard’s key points:
- Modest QTc prolongation can be common after many overdoses, but most do not require prolonged cardiac monitoring. The key is to optimize electrolytes, such as magnesium, phosphorus, and potassium, and to treat other effects caused by the overdose, such as central nervous depression.
- Bath salts are not truly bath salts or plant food, but are actually substituted amphetamines. Treatment is mainly supportive, similar to methamphetamine overdose. Most patients do not require treatment, but providers may need to treat for agitation, seizures or rhabdomyolysis.
- Physicians need to remember to treat the symptoms, not necessarily the poisons. First, you may not always be able to accurately identify the poison--there can be both false positives and false negatives on toxicology screens. Second, co-ingestions are common and again may not be easily identified. Toxidromes are specific, but not sensitive.
- Current acetaminophen overdose management is to treat based on clinical endpoints, rather than on a time-based protocol. Treat until all acetaminophen has been metabolized and markers of liver injury, such as liver enzymes and coagulation factors, are improving. TH
Dr. O’Callaghan is pediatric hospitalist and clinical assistant professor of pediatrics at Seattle Children’s Hospital and the University of Washington School of Medicine. He also is a Team Hospitalist member.